Alabama, 2024Drought in Alabama, August 27 to 31, 2024
August 27 to 31, 2024 · NWS BMX · 2 events in 2 counties and zones
After much needed rainfall came across Central Alabama in late July and early August, another dry spell across Central Alabama again worsened drought conditions, with some northwestern counties seeing Severe (D2) conditions redevelop. By the end of the month, a ridge of high pressure dominated the South, with multiple dry days with highs in the upper 90s.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After much needed rainfall came across Central Alabama in late July and early August, another dry spell across Central Alabama again worsened drought conditions, with some northwestern counties seeing Severe (D2) conditions redevelop. By the end of the month, a ridge of high pressure dominated the South, with multiple dry days with highs in the upper 90s.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 26, 11:54 PM CST, 6 minutes earlier.
Area forecast discussion, Aug 26, 11:54 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1254 AM CDT Tue Aug 27 2024
...New SHORT TERM, AVIATION...
.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 1254 AM CDT TUE AUG 27 2024
A patch of residual drier air will linger across the northern half
of Alabama through this afternoon, marked by PWAT values at or
below 1 inch. As the center of a 500 mb ridge moves toward the
Tennessee Valley, temperatures should respond by increasing 2-3
deg F across most of the forecast area. This is supported by an
increase in low- level thickness values and 850 mb temperatures.
Widespread mid to upper 90 are expected this afternoon, and
dewpoints in the 50s and 60s will continue to provide relief. At
the southeastern border of our forecast area, higher moisture
content may creep into the picture this afternoon, potentially
triggering isolated convection.
As the ridge in the 850-700 mb layer transitions toward the
Carolinas on Wednesday, the patch of residual drier air across
northern Alabama will erode as deeper moisture is advected
northward. This should result in scattered showers and storms
Wednesday afternoon across the southern two-thirds of the area.
87/Grantham
&&
.LONG TERM...
(Tuesday night through next Sunday)
Issued at 348 PM CDT MON AUG 26 2024
The latest guidance is similar to the previous forecast with
increasing moisture overall as the week progresses as the ridge
weakens. This will result in diurnal rain chances returning and
slowly increasing in chances/coverage as we head into the weekend.
The highest humidity and thus heat index value days currently
look to be Wed through Fri as many areas are close to the 105
values needed for a heat advisory. Will continue to monitor as it
gets closer to the short term.
08
Previous long-term discussion:
(Tuesday night through next Sunday)
Issued at 304 AM CDT MON AUG 26 2024
Key messages:
- While probabilities of temperatures hitting 100 degrees have
trended downward Wednesday and Thursday, increasing humidity is
resulting in increasing probabilities (40-60%) of heat indices
reaching 105 degrees especially on Thursday.
- A return to more typical scattered (30-40% chances) afternoon
and evening thunderstorms activity is expected for the holiday
weekend.
The mid-level anticyclone will be centered over the Ohio Valley to
start to start the period, and will drift southeastward into the
Southeast and weaken Wednesday and Thursday. By Friday, the
influence of a seasonally strong trough over the north-central
CONUS will cause the anticyclone to devolve into general broad
ridging with a couple embedded weaknesses. Meanwhile, weak
southeasterly low-level flow on the west side of the Bermuda high
will cause the old frontal boundary/moisture gradient that has
been mixing back and forth diurnally across our southern counties
to continue to make net progress northward. This feature has
overall been trending northward with recent runs, with potential
for isolated (20% chance) diurnal convection trending northward
Wednesday and Thursday. Also, while dew points will mix out some
each afternoon, they have been trending upward with the further
north position of the boundary. Therefore, while high temperatures
have trended a couple degrees downward, with low (10 to 30
percent) probabilities of temperatures hitting 100F now mainly
limited to our northwest counties, this will be compensated by heat
indices trending upward. Thus probabilities of heat indices
reaching 105F have increased to around 40 to 60 percent across the
middle of the area especially on Thursday.
As the ridge weakens Friday through the weekend, a cold front will
stall to our northwest. This will result in PWATs increasing to
1.8 to 2 inches and a return of more typical summertime scattered
(30-40% chances) afternoon and evening convection returning for
the holiday weekend with heat indices mainly in the 100 to 105
range.
32/Davis
&&
.AVIATION...
(06Z TAFS)
Issued at 1254 AM CDT TUE AUG 27 2024
VFR conditions will continue through the TAF period. Easterly winds
of 4-6 knots are expected during the daylight hours.
87/Grantham
&&
.FIRE WEATHER...
A drier than typical airmass will remain in place today with
minimum RH values ranging from 25 percent in the northwest to 40
percent in the southeast. 20 foot winds from the east at 4 to 6
mph are expected. RH values will begin to increase on Wednesday as
low-level flow shifts to the southeast. This increase in moisture
should yield scattered afternoon showers and storms.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 96 67 97 71 / 0 0 10 0
Anniston 94 69 96 72 / 0 0 10 0
Birmingham 97 72 97 74 / 0 0 20 0
Tuscaloosa 98 72 97 73 / 0 0 20 10
Calera 96 72 96 74 / 0 0 30 10
Auburn 93 73 94 73 / 10 0 20 10
Montgomery 97 74 97 74 / 10 10 30 10
Troy 95 72 95 72 / 20 10 30 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...87/Grantham
LONG TERM....08
AVIATION...87/Grantham
Hazardous weather outlook, Aug 26, 2:07 AM CST, 21 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
307 AM CDT Mon Aug 26 2024
ALZ011>015-017>050-271115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
307 AM CDT Mon Aug 26 2024
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
Drought, Lamar
- When
- August 27, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Lamar forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.779, -88.097 (the zone’s center; the record gives no point)
Drought level increased to Severe (D2) in late August.
Drought, Winston
- When
- August 27, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Winston forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.149, -87.374 (the zone’s center; the record gives no point)
Drought level increased to Severe (D2) in late August.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 27, 20241 death · 1 event
- Hail and Damaging Winds in Michigan, August 27, 20241 injured · $810,000 · 56 kt wind · 16 events
- Damaging Winds and Lightning Strike in Indiana, August 27, 2024$332,000 · 61 kt wind · 16 events
- Damaging Winds in Michigan, August 27, 2024$395,000 · 61 kt wind · 10 events
- Damaging Winds in Minnesota, August 27 to 28, 2024$100,000 · 56 kt wind · 18 events
- Damaging Winds in Michigan, August 27 to 28, 20241 injured · 66 kt wind · 37 events
- Damaging Winds in Ohio, August 27, 2024$37,000 · 60 kt wind · 10 events
- Hail and Damaging Winds in Illinois, August 27, 20242.5 in hail · 35 events
- Damaging Winds in Michigan, August 27, 2024$21,000 · 60 kt wind · 13 events
- Excessive Heat in Illinois, August 27, 202421 events
- Damaging Winds in Wisconsin, August 27, 2024$19,000 · 50 kt wind · 7 events
- Flash Flood and Damaging Winds in Wisconsin, August 27, 2024$20,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199196, 1199197.